Hail, Divide
- When
- July 28, 5:00 PM CST to 5:05 PM CST
- Where
- Divide County, 5.82 mi NW of Noonan
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 48.940, -103.090
A linear Mesoscale Convective System developed across southeast Saskatchewan, and moved into Divide County in far northwestern North Dakota. The convection elongated and produced severe wind and hail from Divide County through McHenry Counties during the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A linear Mesoscale Convective System developed across southeast Saskatchewan, and moved into Divide County in far northwestern North Dakota. The convection elongated and produced severe wind and hail from Divide County through McHenry Counties during the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 28, 2:59 PM CST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 359 PM CDT SAT JUL 28 2012 .SHORT TERM...NOW THROUGH SUNDAY MORNING... THE MAIN PROBLEM OF THE DAY IS WITH TIMING AND COVERAGE OF PRECIPITATION WITH SEVERAL MIDDLE LEVEL IMPULSES OVER CONUS NOW AIMED AT NORTH DAKOTA...PER WATER VAPOR SATELLITE IMAGERY. SHOWERS AND THUNDERSTORMS ARE MAINTAINING COVERAGE AND INTENSITY ALONG I94 CORRIDOR PER 20 UTC RADAR IMAGERY. THE PERSISTENCE OF THIS FEATURE/CONVECTION OUTLINES THE LOW PREDICTABILITY ASSOCIATED WITH WEAK MIDDLE LEVEL SHORTWAVES MOVING OVER A CAPPED AND MODESTLY CONVECTIVELY UNSTABLE ENVIRONMENT. AS A RESULT OF MAINTENANCE...FORECAST GRIDS HAVE BEEN REACTIVELY UPDATED TO REFLECT EASTWARD PROPAGATION THROUGH MIDNIGHT. CURRENT RADAR IMAGERY ALSO INDICATES A STRONG/SEVERE THUNDERSTORM PRESENTLY OVER SOUTHEASTERN SASKATCHEWAN IS RIGHT MOVING TOWARD DIVIDE COUNTY...AND SHOULD BE ENTERING THE AREA BY 5 PM CDT. THERE MAY BE SUFFICIENTLY-DEFINED DYNAMIC SUPPORT MECHANISM FOR A SEVERE WEATHER THREAT THIS EVENING. TRENDS WILL BE MONITORED. THE 16 AND 17 UTC HRRR BOTH SUPPORT CONVECTION FORMING SOON AND IMPACTING NORTHERN NORTH DAKOTA UNTIL JUST AFTER SUNSET. THEY THEN DIRECT ADDITIONAL CONVECTION INTO WESTERN NORTH DAKOTA TONIGHT AS THE IMPULSE OVER SOUTHWESTERN MONTANA ADVECTS EASTWARD. THEREAFTER...SEVERAL SHORTWAVES ARE FORECAST TO MOVE ACROSS THE DAKOTAS...BUT PREDICTABILITY IS LOW. FORECASTS REFLECT A BLEND OF 09 UTC SREF MEAN WITH ASSORTED MOS GUIDANCE. TEMPERATURES WILL GENERALLY REMAIN ABOVE AVERAGE THROUGH THE PERIOD. .LONG TERM...MONDAY THROUGH SATURDAY... THE WESTERN ROCKIES AND HIGH PLAINS RIDGE REMAINS QUITE STRONG THROUGH THE FIRST PART OF THE EXTENDED PERIOD WITH PERIODIC CLOSED LOWS AND SHORTWAVES TOPPING RIDGE BRINGING EPISODES OF THUNDERSTORMS TO THE FORECAST AREA. ON MONDAY THE UPPER RIDGE IS WEST OF THE FORECAST AREA...AND WE HAVE NORTHWEST FLOW ALOFT OVER THE STATE WITH A COOL AND DRY SURFACE HIGH PRESSURE SYSTEM OVER MANITOBA/MINNESOTA/EASTERN DAKOTAS WHICH SHOULD KEEP THE AREA FREE FROM CONVECTION. HOWEVER MONDAY NIGHT AND TUESDAY THE UPPER LEVEL RIDGE MOVES EAST INTO THE DAKOTAS WITH THE LEADING EDGE OF A CLUSTER OF SHORTWAVE IMPULSES. A SURFACE LOW/TROUGH THAT DEVELOPS IN RESPONSE IN THE LEE OF THE ROCKIES MOVES INTO THE WESTERN DAKOTAS DURING THE DAY TUESDAY. THUS HAVE RAISED CHANCES OF THUNDERSTORMS FOR MONDAY NIGHT AND TUESDAY A BIT. TUESDAY NIGHT THROUGH THURSDAY THE TIMING OF SHORT WAVES IS DIFFICULT AND CONFIDENCE LOW IN PRECIPITATION CHANCES. THUS SPOTTY SLIGHT CHANCES OF PRECIPITATION THESE TIME PERIODS. LATE IN THE EXTENDED PERIOD...BEGINNING THURSDAY NIGHT...THE UPPER LEVEL RIDGE FLATTENS AS A STRONGER SYSTEM ROTATES AROUND HUDSON BAY LOW AND AND SECONDARY CLOSED FORMS OVER THE CANADIAN PRAIRIE PROVINCES BRINGING COOLER TEMPERATURES AND INCREASED CHANCES OF PRECIPITATION TO THE NORTHERN PLAINS. HIGH TEMPERATURES IN THE MID 80S TO MID 90S FOR MONDAY THROUGH WEDNESDAY...THEN A COOLING TREND AT THE END OF THE WEEK AS THE AFOREMENTIONED UPPER LEVEL LOW FROM THE CANADIAN PRAIRIES MOVES ACROSS THE FORECAST AREA. && .AVIATION... LARGE AREA OF SHOWERS AND ISOLATED TSTMS AROUND KBIS AND SOUTH TO THE SD BORDER SHOULD MOVE EWD AND AFFECT KJMS AFT 23Z. TSTMS HAD DEVELOPED OVER S CENTRAL SASK AND WERE MOVING SEWD...LIKELY ASSOCIATED WITH A DISTURBANCE THAT IS FORECAST TO MOVE E/SE ACROSS THE NRN TIER OF COUNTIES - MAINLY N OF KISN...BUT MAY AFFECT KMOT TAF SITE. LATER TAF ISSUANCES TO PINPOINT BETTER CONFIDENCE IN TIMING. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SCHECK LONG TERM/AVIATION....JV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 404 PM CDT SAT JUL 28 2012 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-292115- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 404 PM CDT SAT JUL 28 2012 /304 PM MDT SAT JUL 28 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT... THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. THE MAJORITY OF THE THUNDERSTORMS ARE EXPECTED TO REMAIN NON-SEVERE...HOWEVER A FEW THUNDERSTORMS COULD POTENTIALLY CONTAIN LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... A CHANCE FOR THUNDERSTORMS WILL CONTINUE SUNDAY...AND AGAIN TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN NORTHWEST NORTH DAKOTA. SCHECK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 427 PM CDT SAT JUL 28 2012 NDZ001-282200- DIVIDE ND- 427 PM CDT SAT JUL 28 2012 ...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN DIVIDE COUNTY UNTIL 500 PM CDT... AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS IN SOUTHEAST SASKATCHEWAN...ALONG A LINE EXTENDING FROM 29 MILES NORTH OF CROSBY TO 15 MILES NORTH OF PLENTYWOOD MONTANA...AND MOVING SOUTHEAST AT 30 MPH. THE STORMS WILL MOVE INTO NORTHWEST DIVIDE COUNTY AROUND 445 PM CDT. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... ALKABO... FORTUNA... WRITING ROCK STATE HISTORICAL SITE... THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. ABELING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 434 PM CDT SAT JUL 28 2012 NDZ046-047-050-282200- EMMONS-LOGAN-MCINTOSH- 434 PM CDT SAT JUL 28 2012 ...SPECIAL WEATHER STATEMENT... AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EAST CENTRAL EMMONS COUNTY...MOVING EAST AT 15 MPH. WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING... BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... WISHEK BY 500 PM CDT GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. ABELING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 454 PM CDT SAT JUL 28 2012 NDZ001-282230- DIVIDE ND- 454 PM CDT SAT JUL 28 2012 ...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN DIVIDE COUNTY UNTIL 530 PM CDT... AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTH OF CROSBY TO 20 MILES NORTH OF DAGMAR...AND MOVING SOUTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... CROSBY... FORTUNA... ALKABO... AMBROSE... WRITING ROCK STATE HISTORICAL SITE... THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. ABELING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 504 PM CDT SAT JUL 28 2012 NDZ047-050-282230- LOGAN-MCINTOSH- 504 PM CDT SAT JUL 28 2012 ...SPECIAL WEATHER STATEMENT... AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTH CENTRAL MCINTOSH COUNTY...MOVING NORTHEAST AT 10 MPH. WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING... BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GREEN LAKE...WISHEK GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. ABELING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 523 PM CDT SAT JUL 28 2012 NDZ037-282315- STUTSMAN ND- 523 PM CDT SAT JUL 28 2012 ...SPECIAL WEATHER STATEMENT FOR CENTRAL STUTSMAN COUNTY UNTIL 615 PM CDT... AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 22 MILES NORTHWEST OF JAMESTOWN...MOVING EAST AT 10 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... PINGREE... BUCHANAN... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. ABELING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 541 PM CDT SAT JUL 28 2012 NDZ001-002-282315- BURKE ND-DIVIDE ND- 541 PM CDT SAT JUL 28 2012 ...SPECIAL WEATHER STATEMENT FOR EASTERN DIVIDE AND NORTHWESTERN BURKE COUNTIES UNTIL 615 PM CDT... AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF CROSBY TO 21 MILES WEST OF CROSBY...AND MOVING EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... NOONAN... LARSON... COLUMBUS... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. ABELING
The national radar mosaic for the moment the first event began.
8 hail, 7 thunderstorm wind. Local standard time, as filed.
The hail resulted in significant damage to crops.
Strong winds accompanied the large hail.
Large hail accompanied the strong winds.
A severe thunderstorm wind gust was reported.
Pea size hail accompanied the strong winds.
A severe thunderstorm wind gust was reported.
Pea size hail and heavy rain accompanied the strong winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390800, 390802, 390803, 390804, 390805, 390806, 390807, 390808, 390810, 390809, 390811, 390812, 390814, 390815, 390816.